MAUDE Adverse Event Report: ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number AC4340-01
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/19/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the surgery the ceramic part was detached from the tip of the wand.The piece did not remain in the patient.A backup device was available, no delay, no patient injury, the affected wand available.
 
Additional Manufacturer Narrative
The returned device, intended for use in treatment, was returned as an mdr for evaluation.There was a relationship found between the device and the reported incident.Visual inspection under magnification of the wand shows extensive wear at distal end.The plastic part of the spacer broke-off and is missing.There are no manufacturing abnormalities visually observed with the returned wand.Upon functional evaluation the device was plugged in to a good known q2 controller and was activated in a saline solution at default and maximum settings.Low plasma was produced at distal end as intended.The complaint was verified and the root cause could be determined with certainty.Factors which contribute to the reported event: the wand is designed for ablation and/or coagulation only, and not for mechanical displacement of tissue through applied force do not use the wand as a lever to enlarge a surgical site or gain access to tissue as this may result in a bent or detached electrode, damage to device, and/or a cracked spacer leading to patient injury.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
COVATOR
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8881539
Report Number3006524618-2019-00381
Device Sequence Number11294771
Product Code GEI
UDI-Device Identifier00817470003314
UDI-Public00817470003314
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberAC4340-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2019
Initial Date Received by Manufacturer 07/23/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date08/10/2019
Supplement Report FDA Received Date09/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1